Incidence of ethambutol-related visual impairment during treatment of active tuberculosis
ABSTRACT BACKGROUND: Recent World Health Organization guidelines recommend the addition of ethambutol (EMB) throughout standardised treatment of new cases of active tuberculosis (TB) in populations with increased prevalence of isoniazid resistance to reduce the risk of creating multidrug resistance. This could expose patients to the risk of blindness.METHODS: We searched Cochrane, Embase and PubMed electronic databases from 1965 to February 2011 for original studies that prospectively followed all patients treated with EMB for active TB, and routinely ascertained the occurrence of visual toxicity using standard methods. Pooled estimates, overall and stratified by major covariates, were calculated using random effects meta-analysis.RESULTS: Pooled cumulative incidence of any visual impairment in all patients was 22.5 per 1000 persons treated with EMB (95%CI 10.2-35), and permanent impairment was 4.3/1000 (95%CI 0.3-9.0). After restricting the analyses to arms in which the average dose was 27.5 mg/kg/day or less and treatment was for 2ndash;9 months, the incidence of any visual impairment was 19.2/1000 (95%CI 5.8-33), and permanent impairment was 2.3/1000 persons (95%CI 0-6.1) treated, as the majority of episodes were reversible. In reversible cases, resolution of impairment occurred after an average of 3 months.CONCLUSIONS: In this review, any visual impairment occurred in 22.5/1000 persons receiving EMB at standard doses for up to 9 months, and permanent impairment in 2.3/1000-an important risk. However, these estimates are imprecise, and the studies were of variable quality and the results heterogeneous. Well-designed prospective studies with repeated measurements of multiple visual parameters that clearly describe the degree of permanent impairment are needed.
[Show abstract] [Hide abstract]
ABSTRACT: To determine whether HIV and the use of antiretroviral therapy is a risk factor for the development of ethambutol toxic optic neuropathy. To describe the clinical course of ethambutol toxic optic neuropathy in patients with HIV and to identify prognostic factors. The case notes of 14 consecutive patients referred to the neuro-ophthalmology clinic were reviewed. Data regarding HIV status, antiretroviral therapy, visual function, ethambutol therapy dosage, and ethambutol therapy duration were collected and analysed. Eleven of the 14 patients were HIV positive. Ten of the HIV positive patients were receiving antiretroviral therapy. The mean dose of ethambutol was 17.25mg/kg/day. No statistically significant difference in mean dose, duration of therapy, age or CD4 count was found between those who showed visual improvement and those who did not. Delay in presentation of more than one month post symptom onset was correlated with poor visual outcome (P=0.001). HIV and, perhaps more importantly, the potential mitochondrial toxic effects of Nucleoside analogue reverse transcriptase inhibitors (NRTIs) may be a risk factor for the development of toxic optic neuropathy from ethambutol therapy via a multiple hit effect. Delay in presentation results in poor visual outcome. Regular monitoring is recommended for HIV positive patients receiving antiretrovirals and requiring ethambutol therapy in order to avoid permanent visual loss.International Journal of Ophthalmology 01/2013; 6(4):542-5. DOI:10.3980/j.issn.2222-3959.2013.04.25 · 0.50 Impact Factor
Lung India 01/2015; 32(1):1-3. DOI:10.4103/0970-2113.148395
Article: Inflammatory optic neuropathies.[Show abstract] [Hide abstract]
ABSTRACT: The aim of this review is to highlight the clinical presentation of a variety of inflammatory optic neuropathies through a case-based format. While emphasis will be placed on optic neuritis, which represents the most common acquired inflammatory optic nerve injury, the cardinal clinical features of other demyelinating forms of optic neuropathy and potential mimics for typical optic neuritis will be discussed.CONTINUUM Lifelong Learning in Neurology 08/2014; 20(4 Neuro-ophthalmology):816-37. DOI:10.1212/01.CON.0000453316.60013.52